Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS Austin/San Antonio, TX

April 13, 2018Burnet County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 13, 2018, 8:17 PM CDT for Burnet County, Texas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2018, 8:17 PM CDT (01:17 UTC)
Expired
Apr 13, 2018, 9:00 PM CDT
In force
43 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Burnet County, TX

The radar

The Ft Hood radar (KGRK), 60 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 8:22 PM CDTHAIL 113 Wnw Briggs, TX
Apr 13, 8:25 PM CDTHAIL 0.886 Wnw Briggs, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

783 
WUUS54 KEWX 140117
SVREWX
TXC053-140200-
/O.NEW.KEWX.SV.W.0037.180414T0117Z-180414T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
817 PM CDT FRI APR 13 2018

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northeastern Burnet County in south central Texas...

* Until 900 PM CDT

* At 817 PM CDT, a severe thunderstorm was located over Sunnylane, or
  10 miles south of Lampasas, moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lake Victor, Watson, Sunnylane and Briggs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3103 9790 3095 9785 3091 9783 3090 9783
      3085 9790 3084 9819 3100 9823 3104 9798
      3103 9791
TIME...MOT...LOC 0117Z 264DEG 33KT 3092 9812 

HAIL...1.25IN
WIND...60MPH
 
$$

BMW
1 follow-up statement
061 
WWUS54 KEWX 140140
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
840 PM CDT FRI APR 13 2018

TXC053-140200-
/O.CON.KEWX.SV.W.0037.000000T0000Z-180414T0200Z/
Burnet TX-
840 PM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN BURNET COUNTY...

At 840 PM CDT, a severe thunderstorm was located near Briggs, or 12
miles south of Copperas Cove, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Briggs and Watson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3103 9790 3095 9785 3091 9783 3090 9783
      3085 9790 3085 9810 3102 9805 3104 9798
      3103 9791
TIME...MOT...LOC 0140Z 264DEG 33KT 3094 9787 

HAIL...1.00IN
WIND...60MPH
 
$$

BMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:55 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 13, 6:55 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
655 PM CDT Fri Apr 13 2018

.AVIATION... /00Z TAFS/
Brief towering cumulus formed near DRT but has since waned with no
new cell development expected. Along I-35, cell development over the
Hill Country and rapid refresh model tracking of the propagation would
suggest some impacts to reach AUS, with the model showing weaker
convection forming with the fropa around SAT/SSF. Improving sky
condition should occur quickly in the wake of the front, but a brief
period of mvfr cigs near the front will be possible. Gusty winds are
forecast after daybreak possibly over 25 knots at AUS.

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT Fri Apr 13 2018/

SHORT TERM (Tonight through Saturday Night)...
The associated mid level shortwave, which generated the elevated
convection earlier along the I-35 corridor, is continuing northeast
out of the CWA. A weakening of the cap took place across the northern
CWA as it passed, confirmed by aircraft soundings out of AUS, and
clearing should help to continue a gradual weakening as the dry line
approaches from the west. The dry line is currently nearing a
Rocksprings to Del Rio line mid afternoon and will continue east
through the remainder of the afternoon. CU is becoming slightly
agitated across the northeast Hill Country, but so far aforementioned
cap is preventing deeper convection from developing. As cap weakens
through the remainder of the afternoon there is a slight chance of
getting deeper convection and a storm or two ahead of the dry line
across the northern CWA. A conditional severe threat for large hail
exists given CAPE values of 3000-4000 J/kg and deep layer shear
values in excess of 40 kts.

12Z runs of HREF members as well as recent HRRR runs develop
convection later this evening near and east of I-35 as forcing from
the front, catching up to the dryline, and tail end of shortwave are
able overcome what is left of the weakening inversion. However, each
model initiates the isolated convection in different areas along the
I-35 corridor, before increasing in coverage ahead of the front east
of I-35 overnight. Again, a strong to severe threat is in play with
any storms that develop, with hail and straight-line winds the
primary threat.

Farther west, winds should be increasing through the remainder of the
afternoon across the far western third of the CWA, and a critical
fire danger should develop thorugh the later afternoon and into the
evening in counties currently in the Red Flag Warning.

Cooler, dry, and breezy to windy conditions will develop behind the
front on Saturday. Elevated to near critical fire weather conditions
are possible across portions of the area and will address further in
the Fire Weather section below.

LONG TERM (Sunday through Friday)...
A cold morning on Sunday, and model guidance has trended colder on
morning lows for the Hill Country now showing mid 30s in many areas.
Winds speeds will play a large role in how far temps bottom out. NAM
MOS, which indicates winds dropping of to nearly calm across the
northern Hill Country, is indicating the potential for near freezing
temperatures across Kerr and Gillespie counties. Elsewhere winds
should stay up enough, but still cool in the low to mid 40s outside
of the Hill Country Sunday morning. The dry air in place and clear
skies should lead to a large diurnal swing in temperatures, with
highs Sunday afternoon back into the 70s, and even some lower 80s
along the Rio Grande.

Dry and warmer conditions for Monday and Tuesday, and a breezy
southerly wind could lead to elevated fire weather conditions in some
areas.

Increasing low level moisture will take place Tuesday night into
Wednesday with a weak cold front slipping through or stalling over
the area Wednesday and Wednesday night. A stronger upper level system
will develop to the west Friday into Saturday with better chances
for precipitation over the area as it approaches.

Fire Weather...
A dry-line is currently moving through Val Verde and Edwards counties
and will continue east through the remainder of the afternoon and
evening. Gusty west and northwest winds and very low relative
humidity values will continue to develop behind it this afternoon and
evening. Wind gusts around 30 mph and RH values bottoming out around
5 to 15 percent will develop through the late afternoon. When
combined with dry fuels this result in critical fire weather
conditions and a Red Flag Warning remains in effect for Val Verde,
Kinney, and Edwards counties.

A cold front is forecast to move through late tonight. Strong north
winds will develop behind the front on Saturday, with drier air
filtering into the rest of the region. Wind gusts to around 30 mph
with minimum RH values in the teens to 20s will result in elevated to
near critical fire weather conditions on Saturday. A Fire Weather
Watch is in effect for areas near and west of I-35 and could be
upgraded to a Red Flag Warning tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              56  71  45  73  47 /  30  -    0   0   0
Austin Bergstrom Intl Airport  54  70  40  72  43 /  40  -    0   0   0
New Braunfels Muni Airport     54  72  41  75  45 /  40   0   0   0   0
Burnet Muni Airport            52  68  40  71  44 /  10   0   0   0   0
Del Rio Intl Airport           54  77  47  81  52 /   0   0   0   0   0
Georgetown Muni Airport        53  68  40  71  43 /  30  -    0   0   0
Hondo Muni Airport             52  76  41  80  47 /  10   0   0   0   0
San Marcos Muni Airport        54  71  41  74  44 /  40  -    0   0   0
La Grange - Fayette Regional   55  69  42  70  44 /  50  10   0   0   0
San Antonio Intl Airport       56  74  44  76  49 /  20   0   0   0   0
Stinson Muni Airport           57  75  45  77  49 /  20  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday morning through Saturday evening
for Atascosa-Bandera-Bexar-Blanco-Burnet-Comal-Dimmit-Edwards-Frio-
Gillespie-Hays-Kendall-Kerr-Kinney-Llano-Maverick-Medina-Real-
Travis-Uvalde-Val Verde-Williamson-Zavala.

Red Flag Warning until 10 PM CDT this evening for Edwards-Kinney-
Val Verde.

&&

Mesoscale/Aviation...Williams
Synoptic/Grids...Oaks
Public Service/Data Collection...YB
Hazardous weather outlook, Apr 13, 3:12 PM CDT, 5 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
312 PM CDT Fri Apr 13 2018

TXZ171>173-183>194-202>209-217>225-228-142015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
312 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Critical fire weather conditions are expected this afternoon into
the evening across Val Verde, Edwards, and Kinney Counties where
a Red Flag Warning has been issued.

Strong to possibly severe thunderstorms are possible late this
afternoon and tonight, mainly along and east of the Interstate 35
corridor. Large hail and damaging winds are the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to critical fire weather conditions are possible across
South Central Texas on Saturday. A Fire Weather Watch has been
issued for areas along and west of I-35 and Red Flag Warnings may
be needed for Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are encouraged should storms develop this
afternoon into tonight.

In the hours before

Special weather statement, Apr 13, 7:14 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
714 PM CDT FRI APR 13 2018

TXZ171-172-140100-
Llano TX-Burnet TX-
714 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LLANO AND
NORTHWESTERN BURNET COUNTIES UNTIL 800 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tow, or 9 miles northwest of Buchanan Dam, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Buchanan Lake Village, Lake Victor, Lone Grove, Sunnylane, Joppa,
Bluffton and Tow.

LAT...LON 3082 9803 3081 9862 3092 9865 3092 9842
      3094 9841 3095 9845 3096 9845 3098 9844
      3101 9846 3103 9844 3103 9808
TIME...MOT...LOC 0013Z 259DEG 34KT 3090 9855

BMW
Special weather statement, Apr 13, 8:01 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
801 PM CDT FRI APR 13 2018

TXZ171-172-140200-
Llano TX-Burnet TX-
801 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LLANO AND NORTHERN
BURNET COUNTIES UNTIL 900 PM CDT...

At 800 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lampasas to near Oxford. Movement was east
at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Burnet, Marble Falls, Kingsland, Buchanan Dam, Gainesville, Buchanan
Lake Village, Inks Lake State Park, Watson, Bluffton, Lake Victor,
Stolz, Sunnylane, Longhorn Cavern State Park and Shady Grove.

LAT...LON 3099 9788 3062 9825 3065 9875 3103 9827
      3103 9791
TIME...MOT...LOC 0100Z 268DEG 18KT 3101 9821 3062 9863

BMW
Special weather statement, Apr 13, 8:13 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
813 PM CDT Fri Apr 13 2018

TXZ183-184-202-140300-
Val Verde-Edwards-Kinney-
Including the cities of Del Rio, Rocksprings, and Bracketville
813 PM CDT Fri Apr 13 2018

...Strong Wind Gusts to 40 MPH through 10 pm CDT this Evening...

A strong cold front is moving through the southern Edwards
Plateau this evening, bringing wind gusts of 35 to 45 mph and some
blowing dust. The wind gusts should drop below 30 mph late this
evening.

Residents of the southern Edwards Plateau should take precautions
to secure loose items that could become damaged in the winds.
Motorists should watch for dangerous cross winds, especially when
driving through canyons.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:14 PM CDTSpecial Weather StatementEWXBurnet46 min
Apr 13, 8:01 PM CDTSpecial Weather StatementEWXBurnet59 min
Apr 13, 8:37 PM CDTSpecial Weather StatementEWXGillespie, Llano38 min
Apr 13, 8:58 PM CDTSpecial Weather StatementEWXWilliamson47 min
Apr 13, 9:21 PM CDTSpecial Weather StatementEWXBurnet54 min
Apr 13, 9:34 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano, Travis, Williamson21 min
Apr 13, 9:39 PM CDTSpecial Weather StatementEWXWilliamson51 min
Apr 13, 10:05 PM CDTSpecial Weather StatementEWXWilliamson25 min
Apr 13, 10:21 PM CDTSpecial Weather StatementEWXMedina39 min
Apr 13, 10:24 PM CDTSpecial Weather StatementEWXWilliamson51 min
Apr 13, 10:39 PM CDTSpecial Weather StatementEWXBastrop, Lee, Travis51 min
Apr 13, 10:45 PM CDTSpecial Weather StatementEWXMedina45 min
Apr 13, 10:55 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee50 min
Apr 13, 11:03 PM CDTSevere Thunderstorm WarningEWXMedina57 min
Apr 13, 11:07 PM CDTSpecial Weather StatementEWXBexar53 min
Apr 13, 11:38 PM CDTSpecial Weather StatementEWXGuadalupe52 min
Apr 13, 11:51 PM CDTSevere Thunderstorm WarningEWXBexar, Guadalupe, Wilson39 min
Apr 14, 12:04 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Dimmit, Frio, Karnes, Wilson41 min
Apr 14, 12:07 AM CDTSpecial Weather StatementEWXFayette, Gonzales53 min
Apr 14, 12:49 AM CDTSpecial Weather StatementEWXAtascosa, DeWitt, Karnes, Lavaca, Wilson56 min
Apr 14, 3:40 AM CDTRed Flag WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 20 more15 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.